Page header image

Acetaminophen Poisoning

________________________________________________________________________

KEY POINTS

  • Acetaminophen poisoning happens when your child takes too much acetaminophen.
  • If you think that your child has taken too much acetaminophen, do not wait to see if symptoms develop. Call the poison control center at 800-222-1222 or get emergency medical care right away. Do not try to treat your child by yourself.
  • If given correctly, this medicine is safe for infants and children. Do NOT give your child more medicine than directed.

________________________________________________________________________

What is acetaminophen poisoning?

Acetaminophen is a medicine used to treat pain and fever. Acetaminophen is sold under many brand names. It is found in many medicines such as pain medicines and cold and flu medicines. It is a safe medicine when given in the right dose. Acetaminophen poisoning happens when your child takes too much acetaminophen.

An overdose of this medicine can seriously damage the liver. If treated right away, your child may recover with no long-term health problems. If liver damage is severe, your child may need a liver transplant.

What is the cause?

An overdose can happen if your child:

  • Takes too much on purpose
  • Takes too much by accident, such as not measuring the correct dose or takes the medicine too often
  • Takes different medicines that all contain acetaminophen

What are the symptoms?

Your child may not have symptoms for up to 24 hours after taking the medicine. Early symptoms may include:

  • Nausea and vomiting
  • Loss of appetite

If not treated right away, symptoms may include:

  • Pain in the upper right belly
  • Diarrhea
  • Coma
  • Confusion
  • Seizures

How is it diagnosed?

Your child’s healthcare provider will ask about your child’s symptoms and medical history and examine your child. Your child may have blood tests or urine tests.

How is it treated?

If you think that your child has taken too much acetaminophen, do not wait to see if symptoms develop. Call the poison control center at 800-222-1222 or get emergency medical care right away. Take the bottle with you. The sooner your child is treated with medicines, the better your child's chances for recovery.

Do not try to treat your child by yourself. Do not try to make your child vomit.

How can I help prevent acetaminophen poisoning?

  • Many prescription and nonprescription medicines for pain, headache, and colds contain acetaminophen. Read the labels carefully to find out which ones may contain acetaminophen. It may also be called non-aspirin pain reliever. If you cannot tell if your child is taking more than the recommended dosage per day, ask your healthcare provider or pharmacist to review all your child’s medicines.
  • If given correctly, this medicine is safe for infants and children. You need to give the dose based on your child’s weight, not your child’s age.
    • Give infants drops. Use ONLY the dosing device that comes in the medicine package to give the correct dose of medicine. It is not safe to use a dropper from one bottle for another bottle. The dosing isn’t always the same among medicines. Do NOT use a household teaspoon to give a dose.
    • You can give older children liquid or chewable tablets. For liquid, use the measuring cup which comes in the package. With chewable tablets, make sure your child chews the tablets before swallowing to prevent choking. If you give your child meltaway tablets, make sure they dissolve in your child’s mouth before swallowing.
    • Do NOT give your child more medicine than directed.
    • If more than one adult is caring for your child, have each adult write down how much and what kind of medicine the child received and when. Hang that information where all can refer and add to it, such as on the refrigerator door.
Developed by Change Healthcare.
Pediatric Advisor 2019.4 published by Change Healthcare.
Last modified: 2018-10-19
Last reviewed: 2018-10-19
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
© 2018 Change Healthcare LLC and/or one of its subsidiaries
Page footer image